Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/living-healthy/f/womens-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Includes Expert Content
    Do fluctuating estrogen levels cause abdominal pains?
    avatar
    Dawn214 posted:
    I had a hysterectomy 20 yrs. ago. I'm 57. Been on Vivelle DOT estrogen patch for about 5 yrs. starting at .05 and now on .0375 dosage. I tried to go off entirely, but hot flashes returned and I had abdominal aches, bloating, and digestive problems worsened. So I am now back on the patch .0375 for about a month. Hot flashes are gone but more days than not I have a dull ache front and back at about waist level. Aspirin takes it away temporarily. Is this related to my fluctuating estrogen patch levels? I had a similar ailment about a year ago and my family physician said it was probably hormonal. He offered no remedy. Any ideas/suggestions would be most appreciated. Thank you.
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear Dawn,
    Another good question. In general, a change in estrogen would be unlikely to produce discomfort like that (always a possibility, but not super likely)-sounds like irritable bowel type symptoms more than anything. Something that a lot of my GI friends recommend is an over the counter product called Align. It is "good guy" bacteria-which supposedly can help by recolonizing your intestines with "friendlier" bacteria. Another anti bloat remedy which is easy to try is any product with simethicone-it breaks up big gas bubbles into little ones-and it's quite safe to use-we use it in pregnant women all the time.
    Good luck, hope you feel better,
    Mary Jane
     
    avatar
    Voyajer17 replied to Mary Jane Minkin, MD's response:
    Changes in estrogen levels do affect prostaglandins which do affect the smooth muscles and the intestines. As estrogen levels normalize, your body will regulate itself to the new levels and the intestinal problems should cease. This article is very helpful in explaining this:
    http://kerryg.hubpages.com/hub/menstrualcrampcauses


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    perimenapausal help that works for me.
    I'm 47 jus started expeiraning hot flashes again after not having them for 10Yrs. Now I'm not having periods for 2M Now and crave sugar for ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website